Illinois, 2015

Damaging Winds in Illinois, June 13, 2015

June 13, 2015 · NWS LSX · 2 events in 2 counties and zones

As a cold front approached the region, thunderstorms developed ahead of it producing some severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

As a cold front approached the region, thunderstorms developed ahead of it producing some severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 13, 6:04 PM CST, 36 minutes earlier.

Area forecast discussion, Jun 13, 6:04 PM CST, 36 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
704 PM CDT Sat Jun 13 2015

.SHORT TERM:  (Through Late Tonight)
Issued at 334 PM CDT Sat Jun 13 2015

Currently tracking a subtle vort max/MCV over far NE Oklahoma at
1900 UTC tracking NNE. Thinking this feature will help focus the
more widespread activity through the evening hours...predominantly
over central Missouri early this evening and then toward portions
of northeast Missouri and west-central Illinois late this evening.
NAM model in terms of placement/amounts looks very reasonable
based on current radar/WV imagery and followed fairly closely for
PoPs/QPF tonight.Further south and east...more scattered showers
and storms are possible anytime...but moreso before 0600 UTC.
Concern tonight will once again focus in on heavy rainfall
potential. Atmosphere this evening will be conducive to heavy
rainfall rates due to very deep warm cloud depths...tall/thin CAPE
profiles...and PWAT values above the 90th percentile of
climatology. Locally/isolated heavy rainfall does appear possible
tonight...but not sure how widespread any heavy rainfall will be
tonight nor the track of heaviest QPF axis so did not issue a
flash flood watch. However...portions of northeast Missouri and
west-central Illinois especially would need to be monitored as
3-hr FFG values are only around 2 inches.

Temperature wise...another very mild night is in store with lows
generally in the low to mid 70s. Lows could reach mid to upper 60s
however in regions which receive substantial rainfall.

Gosselin

.LONG TERM:  (Sunday through Next Saturday)
Issued at 334 PM CDT Sat Jun 13 2015

(Sunday-Tuesday)

More diurnally-driven convection should fire up on Sunday...though
expect coverage to be a bit less than today (and perhaps a bit later
too) due to more cloud cover/less instability as well as weaker
low-level convergence. That being said...still a good bet for
afternoon showers/storms across central and northeast Missouri in
addition to west-central Illinois which will be in closer proximity
to both the synoptic quasi-stationary front and mid/upper level
shear axis. Due to clouds...highs will be in the mid 80s for the
most part though enough sunshine could boost some areas to near 90
degrees.

Model uncertainty begins to increase already by Sunday night as the
location of the synoptic frontal boundary (mainly how far southeast
and how fast?) is highly unknown. GFS progresses the front a bit
further to the southeast into our CWA a bit quicker on Sunday night.
Strength of anticyclone aloft with SW flow aloft will make it
difficult for the front to go too far southeast...at least without
organized convection which could then develop a cold pool. Once
again...northwestern third of the CWA will be in the best position
for showers and storms on Sunday night...especially late night...and
have likley PoPs up that way. With several periods across portions
of northeast Missouri and west-central Illinois of likely
PoPs...future shifts may need to issue a flash flood watch for these
areas if multiple rounds of storms do indeed occur or look like they
will occur as FFG values would only then further decrease as soils
further saturate.

Not a whole lot of change looking at early next week. Location of
frontal boundary at the surface is unknown but likely somewhere over
the southeastern half of the CWA. Consequently...likely PoPs also
sag a bit southward in time. Temperatures...moreso during the
day...look to cool a bit due to an increase in both sky cover and
precipitation chances.

(Tuesday Night-Friday)

Models really begin to diverge with respect of how to handle
tropical disturbance after it comes ashore into Texas early next
week. All medium to long range models now at least agree on that
scenario...with the ECMWF coming on board with the 1200 UTC run
today. European model is about 36-48 hours slower than GFS as it
slowly moves northeastward into our area with the GEM in between the
other two. Track is also unknown...with GEM the southernmost
solution attm and mainly affecting areas just to the south of our
CWFA. Needless to say...plenty of time to sort this particular
system out but will have to be watched closely as it would have the
potential to dump very heavy rainfall and aggravate already existing
saturated soils and river flooding.

Gosselin
&&

.AVIATION:  (For the 00z TAFs through 00z Sunday Evening)
Issued at 703 PM CDT Sat Jun 13 2015

Scattered storms beginning to taper off, so just have vicinity
thunderstorm mention for most taf sites, though more predominent
rain/storms moving into KUIN through about 03z Sunday, so have
tempo group there. Otherwise, south to southwest wind to persist
with next chance for storms by Sunday afternoon, so kept vicinity
thunderstorm mention. With rainfall today, some patchy fog is
possible so kept mention in KCOU and KUIN between 11z and 13z
Sunday.

Specifics for KSTL:
Scattered storms beginning to taper off, so just have vicinity
thunderstorm mention for metro area through 03z Sunday.
Otherwise, south to southwest wind to persist with next chance for
storms by Sunday afternoon, so kept vicinity thunderstorm mention
after 19z Sunday.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 13, 2:40 PM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
340 PM CDT SAT JUN 13 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
340 PM CDT SAT JUN 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY FOR PORTIONS OF CENTRAL AND NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS WITH A CHANCE OF STORMS ELSEWHERE.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH SOME OF THE
STORMS. A FEW OF THE STRONGER STORMS MAY ALSO PRODUCE STRONG GUSTY
WINDS REACHING SEVERE THRESHOLDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA EACH
DAY...ESPECIALLY FROM SUNDAY THROUGH WEDNESDAY.

THERE IS AN INCREASED POTENTIAL FOR NEW OR WORSENING
FLOODING THROUGH THE MIDDLE OF NEXT WEEK DUE TO THE ADDITIONAL 1-3
INCHES OF RAINFALL FORECAST THROUGH TUESDAY...WITH MORE HEAVY
RAINFALL POSSIBLE THEREAFTER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF DAMAGING WINDS OR
WIND GUSTS AS WELL AS ANY REPORTS OF FLOODING.

GOSSELIN

In the hours before

Local storm report, Jun 13, 5:01 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
601 PM CDT SAT JUN 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     TSTM WND DMG     5 S MURRY               38.97N  92.17W
06/13/2015                   BOONE              MO   PUBLIC

            LARGE TREE BLOWN DOWN BLOCKING GRAVEL ROAD NEXT TO LAKE
            LAVISTA...VIA TWITTER.

&&

BYRD
Local storm report, Jun 13, 5:30 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
630 PM CDT SAT JUN 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HEAVY RAIN       5 N REFORM              38.84N  91.77W
06/13/2015  M2.80 INCH       CALLAWAY           MO   TRAINED SPOTTER

            1.1 INCHES FELL LAST NIGHT...ANOTHER 1.7 INCHES SINCE
            430 PM TODAY...STILL RAINING.

&&

BYRD
Special weather statement, Jun 13, 5:33 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
633 PM CDT SAT JUN 13 2015

ILZ097-MOZ036-051-052-060-140015-
LINCOLN MO-MONTGOMERY MO-PIKE MO-PIKE IL-WARREN MO-
633 PM CDT SAT JUN 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIKE COUNTY IN WEST
CENTRAL ILLINOIS...AND WARREN...MONTGOMERY AND LINCOLN COUNTIES IN
EAST CENTRAL MISSOURI...AND SOUTHEASTERN PIKE COUNTY IN NORTHEAST
MISSOURI UNTIL 715 PM CDT...

AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEW HARTFORD TO 8
MILES NORTHWEST OF TRELOAR...AND MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WARRENTON...
  WRIGHT CITY...
  TROY...
  HAWK POINT...
  TRUESDALE...
  EOLIA...
  DAVIS...
  CLARKSVILLE...
  MOSCOW MILLS...
  PLEASANT HILL...

THIS STORM WILL AFFECT CUIVRE RIVER STATE PARK.

THIS STORM WILL ALSO IMPACT...
INTERSTATE 70 IN MISSOURI FROM EXIT 183 TO EXIT 200.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BRITT
Local storm report, Jun 13, 5:52 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
652 PM CDT SAT JUN 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND DMG     1 WNW COLUMBIA          38.96N  92.35W
06/13/2015                   BOONE              MO   BROADCAST MEDIA

            LARGE TREE LIMB BLOWN DOWN...WHICH KNOCKED DOWN A POWER
            LINE ONTO AN UNOCCUPIED VEHICLE IN THE DRIVEWAY.

&&

BYRD
Local storm report, Jun 13, 5:53 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
653 PM CDT SAT JUN 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND DMG     COLUMBIA                38.95N  92.33W
06/13/2015                   BOONE              MO   EMERGENCY MNGR

            POWER LINES DOWN ON WEST BLVD AT WORLEY.

&&

CORRECTED EVENT TIME

BYRD
Local storm report, Jun 13, 6:14 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
714 PM CDT SAT JUN 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND DMG     HAWK POINT              38.97N  91.13W
06/13/2015                   LINCOLN            MO   FIRE DEPT/RESCUE

            A BUSINESS ON HIGHWAY A JUST WEST OF HAWK POINT
            SUSTAINED MODERATE DAMAGE.

&&

BYRD

The radar

The St Louis radar (KLSX), 83 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
June 13, 6:40 PM CST
Where
Pike County, 0.54 mi SW of Nebo
Measured
52 kt (60 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
39.445, -90.787

Thunderstorm Wind, Greene

When
June 13, 7:40 PM CST
Where
Greene County, 0.33 mi S of Carrollton to 1.09 mi ENE of Carrollton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.295, -90.419

Thunderstorm winds blew down a few large trees, as well as numerous tree limbs and several power lines around town. Also, an unoccupied mobile home was blown off its foundation.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589986, 589987.